Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 23, NWS Sioux Falls, SD

October 12, 20224 states

NWS Sioux Falls, SD issued this red flag warning at Oct 12, 2022, 3:08 PM CDT for 4 states. It took effect at Oct 13, 2022, 12:00 PM CDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2022, 3:08 PM CDT (20:08 UTC)
In effect from
Oct 13, 2022, 12:00 PM CDT
Expired
Oct 13, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 2:32 PM CDTNON-TSTM WND GST 582 E Dixon, SDMESONET STATION 283 SD RWIS DIXON.
Oct 13, 2:44 PM CDTNON-TSTM WND GST 622 Wsw Pickstown, SDMESONET STATION 244 SD RWIS FT. RANDALL DAM.
Oct 13, 3:13 PM CDTNON-TSTM WND GST 5914 W Platte, SDMESONET STATION 154 SD RWIS PLATTE-WINNER BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS83 KFSD 122008
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
308 PM CDT Wed Oct 12 2022

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-130415-
/O.CAN.KFSD.FW.W.0022.000000T0000Z-221013T0000Z/
/O.UPG.KFSD.FW.A.0013.221013T1700Z-221014T0000Z/
/O.NEW.KFSD.FW.W.0023.221013T1700Z-221014T0000Z/
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-
Murray-Cottonwood-Nobles-Jackson-
308 PM CDT Wed Oct 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN PORTIONS OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA...
...RED FLAG WARNING IS CANCELLED FOR THIS AFTERNOON FOR WIND AND 
LOW RELATIVE HUMIDITY FOR EASTERN PORTIONS OF SOUTHWEST MINNESOTA 
AND NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CDT Thursday. The Red Flag Warning has been
cancelled. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Iowa, Osceola, Dickinson, O'Brien, Clay, 
  Cherokee, Buena Vista and Ida. In Minnesota, Lyon, Murray, 
  Cottonwood, Nobles and Jackson.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-130415-
/O.UPG.KFSD.FW.A.0013.221013T1700Z-221014T0000Z/
/O.NEW.KFSD.FW.W.0023.221013T1700Z-221014T0000Z/
/O.CON.KFSD.FW.W.0022.000000T0000Z-221013T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
308 PM CDT Wed Oct 12 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND FAR WESTERN PORTIONS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA...
...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT THURSDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEAST
SOUTH DAKOTA...NORTHEAST NEBRASKA AND FAR WESTERN PORTIONS OF
SOUTHWEST MINNESOTA AND NORTHWEST IOWA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM CDT Thursday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Iowa, Lyon, Sioux, Plymouth and Woodbury. 
  In Minnesota, Lincoln, Pipestone and Rock. In Nebraska, Dixon 
  and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, 
  Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, 
  Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, 
  Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and 
  Union.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...20 to 35 percent this afternoon. As low as 
  15 TO 20 percent Thursday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
782 
WWUS83 KFSD 130112
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
812 PM CDT Wed Oct 12 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-130930-
/O.CON.KFSD.FW.W.0023.221013T1700Z-221014T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
812 PM CDT Wed Oct 12 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT 
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND 
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA 
AND NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, 
  Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In 
  South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, 
  Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, 
  McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, 
  Lincoln, Bon Homme, Yankton, Clay and Union.

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
613 
WWUS83 KFSD 130752
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
252 AM CDT Thu Oct 13 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-131700-
/O.CON.KFSD.FW.W.0023.221013T1700Z-221014T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
252 AM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...SOUTHWEST 
MINNESOTA AND NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, 
  Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In 
  South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, 
  Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, 
  McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, 
  Lincoln, Bon Homme, Yankton, Clay and Union.

* WINDS...Northwest 25 to 35 mph, with gusts up to 40 to 55 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
652 
WWUS83 KFSD 131536
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1036 AM CDT Thu Oct 13 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-140000-
/O.CON.KFSD.FW.W.0023.221013T1700Z-221014T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
1036 AM CDT Thu Oct 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...

* AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, 
  O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and 
  Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, 
  Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In 
  South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, 
  Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, 
  McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, 
  Lincoln, Bon Homme, Yankton, Clay and Union.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PARTICULARLY CRITICAL FIRE BEHAVIOR can be expected in the James
River valley and westward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
890 
WWUS83 KFSD 140001
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
701 PM CDT Thu Oct 13 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-140115-
/O.EXP.KFSD.FW.W.0023.000000T0000Z-221014T0000Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
701 PM CDT Thu Oct 13 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...SOUTHWEST MINNESOTA
AND NORTHWEST IOWA...... 

Though relative humidity values still remain at critical levels, 
winds have dropped off significantly - allowing the threat for red
flag conditions to subside.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 12, 1:04 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 12, 1:04 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
104 PM CDT Wed Oct 12 2022

.UPDATE...
Issued at 1249 PM CDT Wed Oct 12 2022

Following initial band of PV advection/light showers, the cold
core of upper wave has helped to initiate scattered showers and
thunderstorms. With strong flow aloft, these showers/storms have
been surfacing wind gusts of 50 to 55 mph in otherwise lesser wind
regime areas along I-29 into NW IA/SW MN. Bands will continue to
spiral southeast along with the upper wave through at least mid
afternoon before progression and modification begins a downtrend
to scattered coverage. Did include some thunder for a few hours
late morning into mid-afternoon, and would not be shocked to see
more graupel/small hail with storms with cool profiles despite a
small stature.

Precipitation moving through far E SD, NW IA and SW MN has
produced some higher surface moisture level with dewpoints in the
mid 30s to lower 40s, but should be largely temporary as can see
impact of lack of precip with dewpoints in the lower to mid 20s
from the James River valley and westward. Should see critical
conditions most locations this afternoon, even with somewhat
higher RH in SW MN/NW IA, due to the wind. Did go ahead an issue a
Fire Weather Watch for Thursday afternoon and very early evening
with even lower RH expected along with similar strong and gusty
NW wind.

Did not expand wind advisory as winds outside showers have
remained down, relatively speaking, to those in advisory area
gusting to 45 to 55 mph behind the upper wave.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 358 AM CDT Wed Oct 12 2022

FORECAST HIGHLIGHTS:

1. Wind...wind...and more wind to close out the work week.

2. Very dry air will accompany the wind, bringing concern for
critical fire behavior.

3. Temperatures remain on the cool side through early next week.

Unseasonably strong upper level low will continue spinning around
central Canada today and tomorrow. Lead cold front associated with
this strong trough passed through the forecast area late yesterday
and last night, with gusty northwest winds in its wake.

Vort lobe rotating around the southwest side will at the very least
spread an area of mid level clouds across the forecast area this
morning into the early afternoon. Main question with this feature is
whether we will have enough low level moisture available to support
rainfall reaching the ground. 00Z CAMs were a bit more excited about
this potential, but 06Z NAMNest and latest HRRR runs have backed off
a bit. That said, cannot rule out rainfall completely given reports
of light rain with the wave upstream, but will limit to just slight
chance or sprinkles for now.

Even if some areas do see a hundredth or three of rainfall with the
wave through the morning/early afternoon, trailing winds will become
rather windy, with RAP/HRRR continuing to show mixed layer average
winds 30-45kt (strongest in south central SD), with winds at the top
of the mixed layer closer to 40-55kt. Any spotty showers would aid
in mixing these stronger winds to the surface initially, with nearly
unidirectional flow maintaining the ability for the stronger mixing
through at least sunset. While any showers may briefly bump up low
level RH/dew points, strong mixing behind the showers should quickly
drop those values again, and this is seen in HREF probabilities of
dew points falling below 25F reaching 80-100% by 3-5pm throughout
the CWA. Thus, as is common in well-mixed regimes, have favored
slightly higher temperatures, lower dew points, and stronger winds
than those provided by the NBM. All of this leads to minimum RH
values of 20-30 percent across the forecast area. Combine this with
the expected strong wind gusts, and have expanded the Red Flag
Warning to cover the entire forecast area this afternoon. Strongest
winds, with the potential for wind gusts of 45 to 50 mph, look to
remain primarily west of I-29, so did not alter the coverage area of
the Wind Advisory at this time.

Wind gusts should ease after sunset, with soundings showing slight
boundary layer decoupling, though will remain on the breezy side
overnight, which could lead to quite a chilly start to the day on
Thursday, as wind chills fall into the 20s.

Unidirectional flow persists through the day Thursday, and though
our temperatures will be roughly 5-10F cooler than today, even
drier air works into the area. Several models support dew points
mixing down into the lower-mid teens, with the mixiest of models
dropping these values into the single digits above zero. This
combined with high temperatures in the upper 40s-50s will yield
humidity levels in the 15-25% range! Forecast soundings may be a
little less strong on winds, but still looking at potential for
occasional gusts of 40-50 mph, which will lead to another critical
weather day for the entire forecast area. Given the headlines
already in effect for today, have coordinated with surrounding
offices to hold off issuing headlines for Thursday just yet, but
will certainly highlight the conditions via other avenues.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 358 AM CDT Wed Oct 12 2022

Friday will see the main upper low swing south into northern
Minnesota/western Great Lakes, keeping us in deep northwest flow.
Surface gradient looks to be a little weaker as we may have a weak
frontal boundary in the area. Moisture depth is not significant
enough to warrant a chance of rainfall this far south, but could
allow our humidity levels to ease a bit. That said, still trended
drier and windier conditions than the NBM blend given favorable
mixing conditions.

This strong upper low is slow to move east, but should slowly
do so through early next week. Our area will remain in the dry
northwest-north flow through this mid-long range period, though,
with temperatures remaining on the cool side of mid-October
normals. Will have to continue to monitor for days with stronger
winds, as lack of rainfall will do little to ease fire danger
concerns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1249 PM CDT Wed Oct 12 2022

Other than a very brief and isolated visit to MVFR visibility
within the stronger of the scattered showers early this afternoon,
VFR conditions will dominate through the period. Strong winds are
the primary concern, with gusts from 35 to 45 kts likely through
this afternoon, and likely to repeat again as early as late
morning Thursday after partially decoupling after sunset.

&&

.FIRE WEATHER...
Issued at 358 AM CDT Wed Oct 12 2022

Critical fire weather conditions are expected across the forecast
area today and Thursday, thanks to northwest winds gusting as high
as 35 to 50 mph within a very dry air mass. Strongest winds both
days should be toward the James River Valley and south central
South Dakota, with lowest humidity levels also currently expected
through the James River Valley. Those minimum humidity levels will
reach 20-25% this afternoon, falling further to 15-20% on Thursday
afternoon. Farther east into southwest Minnesota, humidity levels
will be slightly higher, but still near to below critical levels,
reaching 25-30% today, and 20-25% on Thursday.

Although humidity levels may not fall below 25% in all locations,
feel the expected strength of the wind gusts and dryness of fuels
warrants a Red Flag Warning for all areas today, and expanded the
headline across all of southwest Minnesota. Have not yet issued
any headlines for Thursday, but with humidity levels expected to
be even lower, and winds similar to today, anticipate that we
will see those headlines issued later today or tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ038>040-050-
     052>071.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for SDZ038>040-050-052>071.

     Wind Advisory until 7 PM CDT this evening for SDZ038-039-050-
     052>054-057>061-063>066-068>071.

MN...Red Flag Warning until 7 PM CDT this evening for MNZ071-072-080-
     081-089-090-097-098.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for MNZ071-072-080-081-089-090-097-098.

IA...Red Flag Warning until 7 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for IAZ001>003-012>014-020>022-031-032.

     Wind Advisory until 7 PM CDT this evening for IAZ020-031.

NE...Red Flag Warning until 7 PM CDT this evening for NEZ013-014.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for NEZ013-014.

     Wind Advisory until 7 PM CDT this evening for NEZ013-014.

&&

UPDATE...Chapman
SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
FIRE WEATHER...JH
Hazardous weather outlook, Oct 12, 4:45 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
445 AM CDT Wed Oct 12 2022

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-055-056-062-067-130945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-Minnehaha-
445 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, east central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds are expected today, with occasional gusts as
high as 35 to 45 mph this afternoon. The gusty winds combined with
dry air and very dry grasses will result in Very High fire danger.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday will be a repeat of today, with strong northwest winds and
very dry air leading to Very High fire danger. Winds and humidity
levels will ease slightly on Friday, but fire danger will remain
elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-NEZ013-014-SDZ038-039-050-052>054-057>061-063>066-068>071-
130945-
Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-
Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
445 AM CDT Wed Oct 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong northwest winds are expected today, with occasional gusts as
high as 45 to 50 mph this afternoon. The gusty winds combined with
dry air and very dry grasses will result in Very High to Extreme
fire danger.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday will be a repeat of today, with strong northwest winds and
very dry air leading to Very High to Extreme fire danger. Winds and
humidity levels will ease slightly on Friday, but fire danger will
remain elevated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 11:01 AM CDTFire Weather WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more4 hr

Nearby

Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Minnesota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.